Ask The Doctor > Questions & Answers > Neurologist needed please

Neurologist needed please

Patient: Hi,I have vestibular migraines to start. I’ve been on and off very nauseous for the past couple days. When I am smell bothers me, when I’m not I can eat fine. Some headache/migraine like but not enough to take my maxalt.Today during work my head started bothering me like I was going to get a migraine, stomach upset, shaky hands, confused, very off balance, blank expression, rapid heart beat sweaty and hot, trouble talking or finding words. I went and sat, stared into space (didn’t close my eyes like if I had a migraine) and wanted to go outside but couldn’t bring myself to walk that far. I felt ok after this, weak, dumb, like if I had taken my medicine but didn’t.. is this something to be concerned about

 

 

Doctor: Thank you for your question. We are sorry that you that you are having such difficulty with your vestibular headaches. V estibular headaches is a neurological condition in which the patient experiences not only headaches but a multitude of symptoms just as you are experiencing. In fact, the headache may not be the most severe symptom in persons suffering from vestibular headaches.Associated symptoms may be more severe, which can appear as other disease states rather than vestibular headaches. It is very important to have a skilled physician carefully evaluate your symptoms to arrive the correct diagnosis. Once the exact cause of these distressing symptoms you are experiencing is found, the appropriate treatment will be prescribed to you.Classic symptoms include a severe throbbing headache, light and odor sensitivity, nausea, vomiting, and weakness. What concerns us is that your symptoms are affecting your speech and may be getting worse. These headaches are more commonly prevalent in women. Furthermore there could be several other causes to these types of headaches, such as vertigo, fluid accumulation within the middle or inner ear, strokes, and irritation of the vestibular nerve.You may need to undergo some more diagnostic imaging of your head to rule out any infections, intracranial masses, or structural abnormalities which be precipitating these headaches.Your medication does have associated neurological and musculoskeletal side effects which include: muscle weakness, stiffness, and muscle cramp/spasm, as well as, vertigo, insomnia, confusion, imbalance, memory impairment, and irritability. Other medications that are commonly used to treat vestibular headaches include, tricyclic antidepressants, and antihypertensive medications. Also, preventive measures can be taken such as avoiding foods that trigger attacks, managing your stress, and maintaining regular exercise.We would encourage you to see your family doctor or neurologist to have a complete reevaluation of your symptoms. It is important that you also have your medication readjusted or changed if these symptoms are being caused by it. Overcoming vestibular headaches requires life style modification along with careful monitoring by your doctor. Medication alone should not be the primary method of treating this condition. A more holistic approach to its treatment shows proves to be a better approach to controlling these symptoms and improving your quality of life. Please avoid operating heavy machinery or driving until you are evaluated by your doctor. We hope you feel better soon.Thank you for consulting AskTheDoctor.com

 


 

 
Ask The Doctor
    Ask The Doctor
Dr. Jimmy Obaji M.D.

Dr. Jimmy Obaji M.D.

Dr. Jimmy Obaji completed his residency in Family Medicine at the University of Manitoba. He currently operates a walk-in-clinic in downtown Toronto.

Book Appointment